Cancer Expert Forum
change in bowel habits/wt loss
About This Forum:

MedHelp's International Cancer forum. Questions related to Cancer will be answered by a medical expert.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

change in bowel habits/wt loss

I am a 47 yr old female with a hx of MCTD/ILD on methotrexate weekly. In the last 3 months, I have had progressively worse constipation ( which is a change for me). I have had some bright red rectal bleeding in the toilet and on the stool also. I also have had unintentional wt loss of 13 lbs in the last couple months. I have had a gradual loss of appetite.I rarely feel hungry although I do make myself eat. I am taking colace bid along with suppositories/laxatives as needed. There is mucus in the stool also.The caliber of the stool is smaller also. I have had LLQ abd pain. My dad had colon cancer stage3B successfully treated with surgical resection/chemo.
I saw my pcp last week who was quite concerned with the wt loss and above sxs. I am scheduled to see a GI doc in about a month who, hopefully, will schedule a colonoscopy. I have never had one done.
The bleeding is not all the time. My hgb is 12 and other labs ok. I am worried, of course, about all of this esp with my father having colon cancer.
I tried to get an appt sooner with the GI doc but there is none available at this time. My pcp said to call if I continue to lose wt and if I have any more bleeding. I have been on the methotrexate for 6 mos and have had no problems with it. My pcp does not feel these issues are related to the meds at all.
Is it ok to wait a month for the GI appt since the colonoscopy has not even been even scheduled yet? It will most likely be way into May sometime before it is done. I know you cannot dx over the internet but if I were your pt who presented with these sxs, what would be your suspicions and the tests you would feel was necessary? Thanks so much.
Related Discussions
1760320_tn?1316457433
Dear grace77,

Thanks for writing in.

Though a family history of a single affected member does not significantly predispose you to colon cancer, the symptoms mentioned by you certainly merit a workup for colon cancer. Methotrexate is unlikely to cause a gastrointestinal (GI) bleed unless the platelet count is very low, which is obviously not so in your case.

Rarely, mixed connective tissue disease (MCTD) per se can cause GI bleeding but that is not seen too often in clinical practice.
I would certainly like you to have the colonoscopy as early as possible and not to wait for more than a month. By that time, a computerised tomography scan (CT scan) of abdomen and a serum carcinoembryonic antigen level (CEA  levels which are a marker for colon cancer) may also be done.

Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.

Best Regards,
Dr. Indranil Ghosh
2 Comments
Blank
Avatar_f_tn
I wanted to mention also that I have a sensation of "fullness" in the rectum and feel like the bowel has not been emptied completely.
Thanks
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank